Tennessee, 2016

Damaging Winds in Tennessee, August 1, 2016

August 1, 2016 · NWS OHX · 5 events in 4 counties and zones

Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 1. A few reports of wind damage were received, including a damaging microburst in Rutherford County that slightly injured a young girl.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 1. A few reports of wind damage were received, including a damaging microburst in Rutherford County that slightly injured a young girl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 1, 1:50 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
250 PM CDT MON AUG 1 2016

.SHORT TERM...

It's another typically hot and muggy summer afternoon across the
Mid State, with temperatures ranging from the middle 80s to the
lower 90s. Most thunderstorms, as of 2 pm, were confined to the
northwest and northern Cumberland Plateau.

A shortwave will drop across the area tonight and keep at least a
small chance for thunderstorms running for Middle Tennessee. The
best chance will be across the north, where the atmospheric
moisture will be deepest.

Not much to say about the remainder of the short-term forecast,
through Friday, as we remain in a seasonably muggy and warm air
mass. Expect scattered mainly afternoon and evening thunderstorms
each day.

Upper level high pressure builds in from the lower and middle
Mississippi Valley by Thursday, with daytime highs creeping up a
degree or two each day. By Thursday afternoon, maximum heat index
values will be pushing to between 100 an 103 degrees in areas
west of the Cumberland Plateau.

.LONG TERM...

A shortwave sweeps from the upper Midwest into New England from
Thursday night into Saturday. This pushes a cold front southward
into the Ohio River Valley on Friday, which then pivots into a
northwest-to-southeast alignment along the eastern edge of the
upper level high.

By Sunday, a quasi-stationary front sets up from central Illinois
down to north-central Georgia, keeping Middle Tennessee in a warm
and muggy air mass. Since we'll end up south and west of the
frontal boundary, it doesn't look like any drier air will work
its way into our neck of the woods. As a result, we keep a chance
for thunderstorms running each day during the extended period,
from Friday through next Monday.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Convection is already beginning to fire across
Middle Tennessee. Earlier line of storms coming out of MO & IL
continues to build southward, so the best chance for storms this
afternoon will be north of I-40. Have staggered the TEMPO groups
for our 3 terminals for this west-to-east progression of storms
during the afternoon. Perhaps some light fog after 06Z at
CKV/CSV.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  92  74  93  75 /  30  30  10  30  20
Clarksville    73  90  73  91  74 /  30  40  10  30  20
Crossville     67  85  68  87  69 /  40  30  10  20  20
Columbia       73  90  72  93  73 /  30  40  10  30  20
Lawrenceburg   73  90  72  92  73 /  30  40  10  30  20
Waverly        73  90  73  92  74 /  30  50  10  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........01/Boyd
Hazardous weather outlook, Aug 1, 5:30 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
630 AM CDT MON AUG 1 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-021130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
630 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HURLEY

In the hours before

Special weather statement, Aug 1, 3:11 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT MON AUG 1 2016

TNZ006-023>025-012200-
MONTGOMERY TN-DICKSON TN-HOUSTON TN-HUMPHREYS TN-
411 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...HOUSTON...
SOUTHWESTERN MONTGOMERY AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 500
PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TENNESSEE RIDGE...OR NEAR ERIN...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...ERIN...MCEWEN...TENNESSEE RIDGE...VANLEER...
CUMBERLAND CITY AND SLAYDEN.

LAT...LON 3633 8782 3633 8780 3634 8776 3636 8773
      3637 8772 3637 8759 3638 8759 3638 8737
      3601 8752 3617 8788
TIME...MOT...LOC 2110Z 286DEG 16KT 3624 8777

BARNWELL

The radar

The Ft Campbell radar (KHPX), 47 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 1, 3:36 PM CST
Where
Montgomery County, 1.94 mi S of Sailors Rest
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.392, -87.585

Trees were blown down on Old Highway 13 and on Ham Road.

Thunderstorm Wind, Humphreys

When
August 1, 3:42 PM CST
Where
Humphreys County, Waverly
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.080, -87.800

Trees were blown down in southern Waverly and also between Waverly and McEwen.

Thunderstorm Wind, Hickman

When
August 1, 4:48 PM CST
Where
Hickman County, 1.33 mi WSW of Centerville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.820, -87.470

Numerous trees were blown down on Puckett Hollow Road and on Highway 48 North.

Thunderstorm Wind, Hickman

When
August 1, 4:48 PM CST
Where
Hickman County, Bon Aqua
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.950, -87.330

Numerous trees were blown down in Bon Aqua including on Church Road.

Thunderstorm Wind, Rutherford

When
August 1, 6:00 PM CST to 6:10 PM CST
Where
Rutherford County, 2.23 mi W of Overall to 0.41 mi S of Murfreesboro
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.815, -86.519

Based on TV news and social media reports, a microburst affected areas of west Murfreesboro from Kingwood Lane to Old Fort Parkway. A security camera video showed one tree falling onto a girl on Kingwood Lane and pinning her arm beneath it, but she was rescued by a police deputy and only had minor cuts and bruises. Other trees were blown down on Kingwood Lane as well as on Cason Lane. A shed was flipped over and destroyed at the Lowes on Old Fort Parkway. Winds were estimated between 50 and 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656734, 656735, 656736, 656737, 656738.